Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Spokane, WA

July 5, 2006Chelan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 2006, 4:46 PM PDT for Chelan County, Washington. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2006, 4:46 PM PDT (23:46 UTC)
Expired
Jul 5, 2006, 5:45 PM PDT
In force
59 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:28 PM PDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:32 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 2:32 PM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
232 PM PDT WED JUL 5 2006

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS OVER THE REGION WILL
MAINTAIN A THREAT OF THUNDERSTORMS TONIGHT...BEFORE DRIER AND MORE
STABLE AIR SPREADS WEST TO EAST ON THURSDAY. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT...AND
ACROSS THE EASTERN THIRD OF THE AREA ON THURSDAY.

&&

.DISCUSSION...ACTIVE SWLY FLOW PATTERN TONIGHT THROUGH THURSDAY
BEFORE MID- TO UPPER- LEVEL FLOW VEERS MORE WESTERLY AND USHERS IN
A DRIER AND MORE STABLE AIR MASS ON FRIDAY.

TONIGHT THROUGH FRIDAY...DEEP CONVECTION NOT AS ROBUST ALONG AND
IMMEDIATELY EAST OF THE CASCADES AS PREVIOUSLY EXPECTED...BUT STILL
EXPECTING A FEW STRONG/PULSE- SEVERE STORMS TO DEVELOP THERE AS AIR
MASS CONTINUES TO DE-STABILIZE AHEAD OF A WEAK MID-LEVEL WAVE...
EVIDENT IN WATER VAPOR IMAGERY OVER WC OREGON...THAT WILL CROSS THE
AREA EARLY TONIGHT. SURFACE BASED CAPE BETWEEN 2500-3500 J/KG BASED
ON SPC MESO ANALYSIS PAGE ALONG THE EAST SLOPES OF THE CASCADES.
ELSEWHERE...CONVECTION BECOMING INCREASINGLY ORGANIZED IN AN EAST-
WEST FASHION ALONG THE I-90 CORRIDOR IN THE IDAHO PANHANDLE. WILL
CONTINUE TO MONITOR THIS REGION FOR POSSIBLE SEVERE...WHICH IS
BEING ENHANCED BY UPPER LEVEL DIVERGENCE ALONG PERIPHERY OF WELL
DEFINED CIRCULATION OVER CENTRAL IDAHO. BY THURSDAY...THE
PARENT UPPER TROUGH LIFTS NORTHEAST ACROSS THE AREA IN A
NEGATIVELY TILTED FASHION WITH FOCUS FOR CONVECTION SHIFTING WELL
EAST OF TODAY/S ACTIVITY. BEST SEVERE THREAT LOOKS TO BE ACROSS THE
EASTERN THIRD OF CWA. DRIER AND MORE STABLE AIR MASS SPREAD WEST TO
EAST ON FRIDAY AS AREA COMES UNDER THE INFLUENCE OF A DEEPER PUSH
OF MARINE AIR IN WAKE OF THE UPPER TROUGH PASSAGE. KJ/JFOX

FRIDAY NIGHT THROUGH WEDNESDAY...LONGWAVE PATTERN SHOWS A CHANGE
IN THIS FORECAST PERIOD IN RELATION TO TODAY AS BOTH THE LONGWAVE
TROF OUT IN THE PACIFIC AND THE INLAND RIDGE SHOW SOME DE-
AMPLIFICATION. THE RESULT IS MORE OF A WEST TO EAST ZONAL FLOW
PATTERN OVER EASTERN WASHINGTON AND NORTHERN IDAHO DURING THIS
FORECAST PERIOD. EARLIER EXTREMELY EFFICIENT MOISTURE CONNECTION TO
THE SOUTH IS NOW DISPLACED WELL TO THE EAST AND AWAY FROM OUR REGION
DURING THIS PERIOD PER QUICK GLANCE OF CONUS 700MB THETA-E FIELDS
FROM LATEST GFS. THE ZONAL FLOW IS DEPICTED TO REMAIN VOID OF
SHORTWAVES STRONG ENOUGH TO TRIGGER ANY CONVECTION UNTIL ABOUT SUNDAY
ON...THEREFORE A DRY FORECAST REMAINS UNTIL SLIGHT CHANCE
THUNDERSTORM WORDING GETS REINTRODUCED FROM SUNDAY ON AND EVEN THEN
IT REMAINS FAIRLY WELL CONFINED TO THE NORTHEAST MOUNTAINS OF
WASHINGTON AND MOUNTAINS OF THE NORTHERN IDAHO PANHANDLE GIVEN THE
TENDENCY OF WESTERLY FLOW RESULTING FROM THE ZONAL PATTERN SHADOWING
OUT THE LOWLANDS EAST OF THE CASCADE CREST. FORECAST TEMPERATURES
STAY CLOSE TO THE WARM SIDE OF AVERAGE FOR THIS TIME OF YEAR THROUGH
THIS PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST ACROSS ALL OF
EASTERN WA AND NORTH IDAHO THROUGH 18Z FRIDAY. THE MAIN AVIATION
CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES OVER THE AREA.
THROUGH THE AFTERNOON AND EVENING...LOOKS LIKE THESE STORMS COULD
FIRE ANYWHERE AND SHOULD DRIFT NORTH TO NORTHEAST. GIVEN AMOUNT OF
POTENTIAL INSTABILITY...STORMS WHICH FORM COULD PRODUCE LARGE HAIL
AND GUSTY WINDS. THE ACTIVITY WILL TAPER OFF AFTER 06Z. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  85  55  83  56  89 /  50  20  20   0   0   0
COEUR DALENE  61  85  53  84  52  90 /  50  40  30   0   0   0
PULLMAN        59  81  50  81  52  88 /  50  30  20   0   0   0
LEWISTON       65  89  60  91  61  97 /  30  30  20   0   0   0
COLVILLE       58  88  52  85  48  91 /  50  30  30   0   0   0
SANDPOINT      59  82  54  81  52  87 /  50  40  30   0   0   0
KELLOGG        59  84  53  83  55  89 /  60  40  30   0   0   0
MOSES LAKE     63  89  57  87  56  93 /  30  10   0   0   0   0
WENATCHEE      64  87  59  86  61  92 /  20   0   0   0   0   0
OMAK           63  90  56  88  56  94 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 5, 9:54 AM PDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
954 AM PDT WED JUL 5 2006

IDZ001>004-026-027-WAZ031>038-041>044-061700-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
954 AM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE INTO EASTERN
WASHINGTON AND NORTH IDAHO TODAY. THIS AIRMASS...COMBINED WITH
WEAK UPPER LEVEL DISTURBANCES...MOVING IN FROM THE SOUTH...WILL
RESULT IN SCATTERED THUNDERSTORM ACTIVITY BY LATER THIS AFTERNOON
AND THIS EVENING. A FEW OF THESE THUNDERSTORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:51 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman39 min
Jul 4, 8:26 PM PDTSevere Thunderstorm WarningOTXAdams34 min
Jul 4, 8:58 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln47 min
Jul 4, 9:44 PM PDTSevere Thunderstorm WarningOTXLincoln45 min
Jul 5, 3:57 PM PDTSevere Thunderstorm WarningOTXChelan48 min
Jul 5, 4:53 PM PDTFlash Flood WarningOTXChelan, Okanogan112 min
Jul 5, 4:57 PM PDTSevere Thunderstorm WarningOTXOkanogan63 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.